To just stop taking the citalopram

(151 Posts)
filee777 Tue 30-Jul-13 22:49:08

It's messing me up, I've barely been able to move today and my head is spinning.

I am actually in fear of taking tomorrows installment and having another day of this nasty smacky gurning crap

Seriously considering just not bothering

filee777 Tue 30-Jul-13 23:09:20

I'm on 20mg a day

I will give one more day a go and take one tomorrow evening at around 6pm then and see how I get on, if it is still a nightmare on Thursday I will phone the duty doctor and tell them I am not taking anymore

liquidstate Tue 30-Jul-13 23:09:33

I have been on it for a month now and the first week is the worst. Do take it at night (that was the best Mumsnet advice ever...). I take it when I go to bed at 11pm and wake up at 6am.

I don't have children so I can afford to have a little lie in if tired in the morning but I found this has lessened over the last few weeks. I still have lucid dreams (quite saucy ones actually) and yawn a fair bit during the day but otherwise am functioning really well. I am so much happier so it is worth it.

filee777 Tue 30-Jul-13 23:11:30

I do need to sort out my mh but I really need to pay the bills and feed the kids first and foremost

Which is my main concern, this shit is leaving me a zombie and I can't do my job (in life not just work) with it affecting me like this

Lonelybunny Tue 30-Jul-13 23:11:52

I too started on 10mg have 3 dc abd work 2 jobs 1 looking after ppl and get home at 10. I have bad health anxiety , citalopram has saved my sanity , I'm now on 20 mg I love it . Please keep trying op it's worth it

Turniptwirl Tue 30-Jul-13 23:12:54

Rather than give up altogether see if you can go down to 10mg for a few weeks and build up to 20mg.

PP mentioned lucid dreams, omg I never used to remember my dreams til I started taking citalopram and the same on duloxotine and venlafaxine.

Good luck with it, I'll be thinking of you

RobotHamster Tue 30-Jul-13 23:14:46

A 10mg dose for the first couple of weeks will help you get used to it without as many side effects. You would need to go up to 20mg though after that.

I took mine in the evening right before bed because of the gurning yawning fucked up smacky feeling, it helped a LOT.

The worst of the side effects were gone in the first week. The first 5 days were hell though.

Having said all that - if you don't think its the right drug for you don't take it. Its hard to get used to but its an absolute bitch to stop taking it and it took me 6 months of very gradual dose lowering to come off them.

I think it's too high tbh but that's my opinion.

A gp once put me on 40mg, I ended up have some sort of seizure during the night. I halved them myself and saw another GP who agreed with me.

katiecubs Tue 30-Jul-13 23:15:26

Yes definately try dropping to 10mg first rather than stopping altogether.

It really is a wonder drug for many people and the side effects are only signs it is starting to do its thing.

McNewPants2013 Tue 30-Jul-13 23:16:12

Could you take some holidays leave?

Spikeytree Tue 30-Jul-13 23:16:18

I'd get an appointment with your GP and ask about starting on a lower dose. Side-effects do generally improve. I think citalopram was the least bad of all the ADs I've been on.

Hope you start to feel better soon.

filee777 Tue 30-Jul-13 23:16:55

Has anyone else had the diahorrea?

Two days on any antidepressant will never make you feel wonderful. I've never been on any anti-d that didn't have an initial shitty period.

I agree with asking about a lower dosage to start with though. Shouldn't be quite so tough then, but you still want to allow for at least 2 weeks for it to start to help.

katiecubs Tue 30-Jul-13 23:17:14

To add a differant experience to the above poster it was find for me to come off. No problems at all.

SaucyJack Tue 30-Jul-13 23:22:51

Oh YANBU. Citalopram is fucking eeeevilll stuff.

Trigglesx Tue 30-Jul-13 23:24:00

filee777 Yes, H had it that initially, but it balanced out within a few days. You might want to boost your fluid intake to counteract it in this heat so you don't end up dehydrated.

Spikeytree Tue 30-Jul-13 23:25:48

I came off it cold turkey no problems. Wouldn't advise it though.

RobotHamster Tue 30-Jul-13 23:28:33

Those of you who found it ok to stop taking - did you have horrible initial side-effects?

Spikeytree Tue 30-Jul-13 23:33:22

I started on 20mg for two weeks then straight up to 60mg, although I believe 40mg is the max dose now. I found no side effects other than an increase in suicidal ideation and yawning.

When my GP mixed it with lofepramine, that caused serious side-effects.

Turniptwirl Tue 30-Jul-13 23:35:41

Citalopram was horrible to come off but nothing compared to duloxotine partly because I had to have a week of nothing in between. Was dizzy and nauseas and cried constantly. I've read that venlafaxine which I'm on now is even worse and not looking forward to that nightmare withdrawal!

newestbridearound Tue 30-Jul-13 23:40:21

Citalopram has nasty side effects for a while, I started at the same dose as you and was a mess for a couple of weeks. Whether you think you can cope with them is up to you, but please talk to your gp first if you decide to stop taking them so they can talk to you about other options. Some anti-ds are better suited to people than others.
After 3 years I decided that I no longer needed my tablets and just stopped taking them which was really rash- I wouldn't recommend it, although after only a couple of days the withdrawal is likely to be less. It's not normally a good idea to just stop though. I hope you feel better soon.

DoctorAnge Tue 30-Jul-13 23:43:37

Stick with it the first few weeks are bloody awful but after 6 weeks it changed my life. Try to
Stick with nice spaces doses. it will pass I promise.

GiddyStars Tue 30-Jul-13 23:58:32

I had a couple of sleepless nights coming off. Nothing like stopping Tramadol though. That made me feel like I had the plague sad

The thing that shocked me most about citalopram was that I couldn't orgasm on it blush grin

I know it sounds pathetic but it really freaked me out because it just killed any feeling down below dead. Was like I had pins and needles in my fanjo shock

plus orgasms were one of the few pleasures in my life at the time

Eanair Wed 31-Jul-13 00:17:11

OP, I had the diarrhoea, the yawning, the brain shocks and some absolutely bizarre hunger/carb cravings. It evened out in about 4 days, and probably saved my life. That being said, there are other treatments available, so I'd suggest exploring alternatives rather than leaving your mental health issues untreated (and I hear what you're saying about needing to work, look after kids etc). Hope things improve.

ThatVikRinA22 Wed 31-Jul-13 00:23:11

im on sertraline - the side effects at first were horrendous but they do wear off. now i can see how ill i was with some clarity of mind i would say either stick with it (the side effects DO wear off) or ask to switch to another AD.

sertraline has saved my life. i wouldnt have said that 8 months ago when i was in the throes of horrendous side effects - but they only lasted 6 weeks and the benefits have far outweighed the side effects for those few weeks.
i was signed off work while i got over the worst.

Eanair Wed 31-Jul-13 00:28:57

I switched from citalopram to Sertraline last year. Apart from the doctor getting the dosage wrong on changeover (she divided rather than multiply; easily changed after a quick call to the practice), I had no side effects from the changeover.

Either, in my experience, will affect your ability to orgasm. I still enjoy sex, but orgasm is problematic.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now